Nicotine is naturally found in the roots and leaves of various plants especially those of the nightshade family. It is most commonly found in that of tobacco. Many people don’t know this but nicotine is actually very toxic, sometimes even more than cocaine and so it is highly controlled and regulated by the government. As little as 60mg of the substrate is enough to kill a person and ordinarily no one can just walk into a drug store and purchase that much quantity.
To achieve a lethal dose from cigarettes, for instance, one must smoke about 40 cigarettes at once or chew about 15 pieces of nicotine gum at once. The majority of the poisoning cases are in fact cases where children mistakenly reach for a pack of nicotine gum or liquid nicotine that people use in electronic cigarettes. For an adult, most cases are outright poisoning where an individual intentionally poisons someone else’s drink or something similar.
Most smokers and non-smokers alike consider nicotine a benign substance. With the thousands of chemicals present in tobacco products and the smoke they emit, the nicotine content is usually the last thing people consider when thinking of the dangers of smoking.
How Nicotine Is Ingested
When smoked, nicotine is absorbed into the bloodstream, urine, hair and skin. But to be ingested, someone would have to physically consume a cigarette, nicotine patch, e-liquid or other source of nicotine. This is most likely to happen in a household that has both small children and nicotine users. The child may get hold of some sort of nicotine product and start eating it.
While anyone can suffer the deleterious effects of nicotine ingestion, it is small children and sickly people who are most likely to suffer severe effects. Their immune systems are not as strong as the average adult, and they likely are not used to the effects of nicotine.
Ingesting nicotine is much like smoking numerous cigarettes or using a series of nicotine patches all at once. Most people who smoke or use these products are not going to suffer the same effects as someone who actually ingests them into their system.
Is Nicotine in Cigarettes Dangerous?
The health consequences of smoking are well documented. Cigarettes cause lung cancer, heart disease, and stroke. It causes lung infections, an increased risk of allergies and asthma, COPD, and numerous other health issues. But how many of these issues are caused by the nicotine?
Most of the tobacco’s dangers stem from the smoke and chemical additives found cigarettes and other commercial tobacco products. Nicotine, as a stimulant, may increase blood pressure. In general, however, it is not the most dangerous aspect of cigarette smoking. This is especially true in those who are not known to be sensitive to stimulants.
That said, nicotine is the substance which makes tobacco products so addictive, so it is the reason most people find it hard to quit, despite the negative health outcomes smokers face. Although, in moderate doses, nicotine is not lethal.
What is Nicotine Poisoning?
While unlikely to occur from cigarettes directly, nicotine poisoning is a risk. Nicotine, like any drug, can be overdosed. The exposure limit will depend on body weight and sensitivity, and there are various places where one might acquire nicotine levels that are too high for their body to handle.
Most cases of nicotine poisoning occur with the use of some insecticides, which isn’t a common household risk for most. Other sources may include:
The nicotine in refills may contain high levels of the substance. According to a KPBS report, the safety limits cited by the CDC may be drastically overstated, and most e-cig refills do not contain enough nicotine to kill an adult who is vaping normally. However, they may pose a risk to young children, who may become exposed to the e-liquid. For these reasons, all nicotine-related devices and products should be kept out of the reach of children.
Nicotine Gums and Patches
If one piece of gum is good, then several must be better, right? Those who are using these nicotine replacement products to quit smoking should remember that nicotine gum is not the same as the gum you find on the candy aisle. Failure to follow package or your doctor’s instructions could lead to a nicotine overdose. These gums and patches are nicotine products, and therefore should also be kept out of the reach of children.
Symptoms of Nicotine Overdose
Nicotine poisoning tends to produce symptoms that follow a pattern. Nicotine poisoning symptoms are caused by extreme stimulation of nicotine in the central and autonomous system and the neuromuscular junction. At lower doses, nicotine causes stimulating effects on the receptors present there but at higher doses or more sustained exposure, the effects are inhibitory and can lead to neuromuscular problems.
The first symptoms are usually as a result of the stimulating nature of nicotine and these symptoms include things like vomiting, hypertension, headaches, excessive salivation and even seizures. After the first phase of symptoms, other symptoms from the depressor effects of nicotine follows and these symptoms may include things like muscular weakness, central nervous system depression, paralysis, coma, labored breathing and eventually respiratory failure.
Exposure to electronic cigarettes and liquid nicotine is also fast becoming a major issue. In 2014, more than 50 percent of nicotine poisoning cases occurred in children under the age of 6. Children and toddlers who come in contact with e-cigarettes and liquid nicotine become very ill very quickly and they exhibit all the symptoms. It is harmful to them and adults should be extremely careful where they keep or place these products.
According to Medline, nicotine overdose may present many potential symptoms. These can include:
- Nausea and abdominal pain
- Restlessness or agitation
- Irregular breathing – either rapid breathing or difficulty breathing
- Burning sensation in the mouth
In severe cases, the person may stop breathing. Seizures and coma have also been reported.
Preventing and Dealing with Nicotine Overdose
The best way to prevent nicotine overdose is to stay away from all nicotine containing products and substances. But the reality is that nicotine use is a part of the culture now and smoking alone accounts for most of the nicotine we consume. It is important to be very careful of the quantities that are consumed and avoid taking a combination of substances and products that all contain nicotine at varying levels. Also when it comes to electronic cigarettes that make use of liquid nicotine, the user should keep careful track of the quantities and concentration of nicotine that is used.
In the event of nicotine poisoning or overdose/exposure, there are specific first aid guidelines that can be followed before seeking immediate medical attention. Upon exposure of the eye to nicotine, you should immediately remove the source of nicotine and immediately wash the eyes with plenty of water for at least 15 minutes and then seek medical attention.
If nicotine has been ingested, remove the victim from the source of exposure and ensure that the victim’s airways are unobstructed. Do not induce vomiting and do not administer antacids. Alkaline conditions only improve the absorption of nicotine. The victim will vomit spontaneously. Hydrate the victim and monitor heart function and respiratory functions. Seek medical attention immediately.
If you or someone you know may have consumed dangerous levels of nicotine, contact the poison center for information on what to do. If symptoms have already begun, call 911.
Although rare in smokers or vapers, if you ever begin to experience nausea, headache, dizziness, or any of the other symptoms listed above while consuming nicotine containing products, stop all use at once and contact your doctor immediately.
Nicotine poisoning can be tackled by the use of activated charcoal in a bid to lower the gastrointestinal absorption. Activated charcoal treatment is effective because it binds nicotine as it cycles between the liver and the digestive tract during its metabolism. The activated charcoal is administered in doses up to 4 hours apart. Further care can include management of seizures through the use of benzodiazepine intravenous fluids typically used for hypertension etc. Respiratory failure may also necessitate respiratory support with mechanical ventilation of some sort.